Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 27, NWS San Angelo, TX

September 18, 2014Crockett County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 18, 2014, 11:44 PM CDT for Crockett County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2014, 11:44 PM CDT (04:44 UTC)
Expired
Sep 19, 2014, 2:30 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Crockett County, TX

The radar

The San Angelo radar (KSJT), 147 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 4.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2014-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2014-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

875 
WGUS54 KSJT 190444
FFWSJT
TXC105-190730-
/O.NEW.KSJT.FF.W.0027.140919T0444Z-140919T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1144 PM CDT THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL CROCKETT COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 230 AM CDT

* AT 1140 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE   
  ACROSS SOUTHWEST CROCKETT COUNTY...ALONG AND JUST EAST OF THE      
  PECOS RIVER. RAINFALL AMOUNTS HAVE BEEN 3 TO 4 INCHES DURING THE   
  PAST HOUR. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES THROUGH    
  230 AM WILL PRODUCE FLASH FLOODING ALONG STREAMS, CREEKS AND LOW   
  LYING AREAS.    

* IMPACTS FROM THIS INTENSE RAINFALL WILL INCLUDE:
  FLOODING OF LOW LYING ROADS AND INTERSECTIONS.
  RAPID RISE OF AREA CREEKS...STREAMS...AND ARROYOS.

  WATER WILL BE HIGH AND FAST ENOUGH TO STALL VEHICLES OR WASH THEM
  COMPLETELY OFF THE ROAD.

FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF SOUTH
CENTRAL CROCKETT COUNTY...INCLUDING THE TOWNS OF FT LANCASTER AND THE
INTERSECTION OF RANCH ROAD 2083 AND HIGHWAY 405.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  CROSSINGS ALONG COUNTY ROAD 411...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3029 10173 3035 10171 3035 10166 3038 10170
      3059 10165 3061 10167 3063 10167 3063 10169
      3067 10175 3065 10129 3028 10128

$$
1 follow-up statement
189 
WGUS74 KSJT 190556
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1256 AM CDT FRI SEP 19 2014

TXC105-190730-
/O.CON.KSJT.FF.W.0027.000000T0000Z-140919T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CROCKETT TX-
1256 AM CDT FRI SEP 19 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR SOUTH
CENTRAL CROCKETT COUNTY...

AT 1251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SCATTERED SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN 
OVER SOUTHERN CROCKETT COUNTY. LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 
INCHES HAVE FALLEN ACROSS THE WARNED AREA...WITH AN ADDITIONAL 1 
INCH POSSIBLE THROUGH 230 AM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FT. LANCASTER

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  CROSSINGS ALONG COUNTY ROAD 411...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3029 10173 3035 10171 3035 10166 3038 10170
      3059 10165 3061 10167 3063 10167 3063 10169
      3067 10175 3065 10129 3028 10128

$$

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 11:42 PM CDT, 2 minutes earlier.

Area forecast discussion, Sep 18, 11:42 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1142 PM CDT THU SEP 18 2014

.AVIATION...
/06Z TAFS/

Fairly widespread showers continue across West Central Texas late
this evening. Most of the showers are pretty light, and wont do
much other than briefly drop visibility down slightly. However,
widespread rainfall has caused patchy MVFR/IFR cigs to develop as
well, running between 8 hundred and 15 hundred feet. These should
expand across much of the area through sunrise, although mixture
of mid and high clouds overhead as well as the showers around,
will keep the lowest clouds from becoming a completely deck and
make for wide ranging ceilings. Otherwise, more showers and storms
on Friday as well, although given the uncertainty in timing and
location, will not include in the forecasts at this time.

&&

.PREV DISCUSSION... /ISSUED 619 PM CDT Thu Sep 18 2014/

AVIATION...
/00Z TAFS/

Aviation conditions continue to be problematic across West Central
Texas terminals this evening, with showers and storms fairly
widespread across the area. The bulk of the rain and its associated
MVFR/IFR conditions has now shifted east of the Abilene and San
Angelo locations, KABI and KSJT, and north of the KSOA site. Thus,
these locations will see generally improving conditions for the next
few hours. Biggest area of storms will approach Brady and possibly
Junction, KBBD and KJCT, over the next few hours. A few showers and
storm tonight, and more on Friday afternoon, so a repeat is
possible. Timing and uncertainty in locations means that we wont
include in the terminals at this point.

PREV DISCUSSION... /ISSUED 357 PM CDT Thu Sep 18 2014/

SHORT TERM...

(Tonight and Friday)

Showers and thunderstorms have developed and increased in coverage
across our northern, central and eastern counties this afternoon. An
unstable and very moist airmass is in place, and a weak surface
convergence boundary has developed from south of Sterling City to
southern San Saba County. Additional development to the south is
expected through this evening. Carrying the highest PoPs prior to 7
PM this evening. With much of this convection diurnally driven, the
coverage should decrease during the night. With precipitable water
values between 1.8 and 2.05 inches, along with slow movement of the
showers and storms, locally heavy rainfall is likely with a
possibility for flooding. Considered issuing a Flash Flood Watch,
but holding off at this time for a couple of reasons. The convection
so far today has shown enough movement to not persist for too long
in any one area. The new development to the south is occurring into
areas where little rainfall has occurred recently. We will closely
monitor the situation, however.

The very moist airmass remains in place on Friday. The remnants of
Odile are forecast to track from eastern Mexico into the Texas
Panhandle. Have chance PoPs across our area, with slightly higher
PoPs across our northern and northwestern counties. Expect to have
an increase in coverage during the afternoon, with diabatic heating
and destabilization of the airmass. Lows tonight will be in the
upper 60s to lower 70s, with highs on Friday in the range of 83-87
degrees.

LONG TERM...
(Friday night through Monday)

The potential for rain will continue through Monday, with the
potential for locally heavy rainfall continuing through at least
Saturday. With remnants of Hurricane Odile supplying mid- and upper-
level moisture, the potential for locally heavy rainfall, and
possible flash flooding, will continue through at least Saturday.
The NAM and GFS present nearly saturated sounding profiles, with
precipitable water amounts mainly between 1.75 and 2 inches,
through Saturday night. Also, cross sections of NAM and GFS Omega
fields, along several tracks across West Central Texas, indicate
deep assent from Friday night through Saturday night. Although, the
GFS Omega fields are more promising for rainfall than the NAM
fields. Nevertheless, the NAM does show good assent Saturday into
Saturday night. As for numerical PoP guidance from these two
models, their numbers are very close for Saturday and Saturday
night, which is the last period for the NAM based numerical
guidance. The only negative indicator for widespread heavy
rainfall this model run is the spotty QPF fields the models
present. This QPF spottiness diminishes confidence for widespread
heavy rainfall and its associated flash-flood potential. The best
rain chances continue along and north of Interstate 20 through
Saturday night, with deeper moisture and better upper dynamics.
On Sunday, a weak cold front moves into West Central Texas from
the north. This boundary will enhance rain chances for Sunday,
especially if it stalls somewhere over West Central Texas. Then,
rain chances diminish into Monday, as an upper ridge builds over
the Rockies and drier air moves into Texas.

(Monday night through Thursday)

A dry forecast dominates the remainder of the long term, with
afternoon highs near seasonal normals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 70  84  70  86  69 /  50  40  40  40  40
San Angelo 	 70  85  71  88  70 /  50  30  30  30  30
Junction 	 72  87  72  86  70 /  70  30  30  30  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Sep 18, 2:45 PM CDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
245 PM CDT THU SEP 18 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
245 PM CDT THU SEP 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA THIS AFTERNOON INTO TONIGHT. THE MAIN HAZARD WILL
BE LOCALIZED FLASH FLOODING DUE TO HEAVY RAINFALL. IN ADDITION...
DANGEROUS LIGHTNING IS POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FRIDAY
THROUGH AT LEAST SUNDAY...WITH VARYING EXTENT OF COVERAGE. HEAVY
RAINFALL WILL BE POSSIBLE...WITH A THREAT FOR AT LEAST LOCALIZED
FLASH FLOODING. A FLASH FLOOD WATCH MAY BE ISSUED FOR PORTIONS OF
THE AREA...IN THE UPCOMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 18, 6:42 PM CDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
642 PM CDT THU SEP 18 2014

TXZ073-168-190015-
MENARD TX-CONCHO TX-
642 PM CDT THU SEP 18 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR MENARD
AND CONCHO COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  DANGEROUS LIGHTNING
  HEAVY RAINFALL
  WIND GUSTS TO 40 MPH

AT 638 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF US-83 NEAR THE MENARD-CONCHO COUNTY LINE...OR ABOUT 10 MILES
NORTHWEST OF MENARD...MOVING SOUTHEAST AT 10 MPH.

NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING! VERY HEAVY
RAINFALL IS OCCURRING AND MINOR FLOODING IS POSSIBLE.

POTENTIAL STORM IMPACTS INCLUDE...
  FIRE IGNITED BY LIGHTNING...
  LOCALIZED SHORT DURATION POWER OUTAGES...
  LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING
  OUTDOORS...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

THE STRONG THUNDERSTORM WILL BE NEAR...
  MENARD BY 715 PM CDT

THIS INCLUDES THE LOW WATER CROSSINGS...
  DECKER ST CROSSING SAN SABA RIVER...
  CALLAN CROSSING...
AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF MENARD AND CONCHO
COUNTIES.

LAT...LON 3108 10000 3117 9979 3097 9960 3096 9961
      3086 9989
TIME...MOT...LOC 2340Z 329DEG 10KT 3105 9985
Special weather statement, Sep 18, 7:16 PM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
716 PM CDT THU SEP 18 2014

TXZ168-190045-
MENARD TX-
716 PM CDT THU SEP 18 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR MENARD
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  HEAVY RAINFALL
  WIND GUSTS TO 45 MPH

AT 711 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MENARD...
MOVING SOUTH AT 20 MPH.

VERY HEAVY RAINFALL IS OCCURRING WITH MINOR FLOODING POSSIBLE.

POTENTIAL STORM IMPACTS INCLUDE...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
  AN ISOLATED POWER OUTAGES POSSIBLE...
  A FEW LOOSE OBJECTS TOPPLED...

THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-83 AND HIGHWAY 29 BY 725 PM CDT
  THE INTERSECTION OF US-83 AND RANCH ROAD 1773 BY 745 PM CDT

THIS INCLUDES THE LOW WATER CROSSINGS...
  DECKER ST CROSSING SAN SABA RIVER...
  RANCH ROAD 2291 CROSSING LAS MORAS CREEK...
  MAHAN CROSSING TAYLOR BRANCH...
AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF MENARD COUNTY.

LAT...LON 3080 9951 3074 9987 3099 9992 3104 9969
TIME...MOT...LOC 0012Z 342DEG 16KT 3093 9977

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:16 PM CDTSpecial Weather StatementSJTMenard29 min
Sep 18, 8:55 PM CDTAreal Flood AdvisorySJTMcCulloch, Mason, San Saba110 min
Sep 18, 11:17 PM CDTAreal Flood AdvisorySJTCrockett118 min
Sep 19, 10:11 AM CDTAreal Flood AdvisorySJTCoke, Concho, Runnels109 min
Sep 19, 12:54 PM CDTAreal Flood AdvisorySJTMcCulloch, Mason, San Saba111 min
Sep 19, 1:23 PM CDTFlash Flood WarningSJTMcCulloch, Mason, San Saba3 hr
Sep 19, 1:56 PM CDTFlash Flood WarningSJTIrion3 hr
Sep 19, 2:17 PM CDTAreal Flood AdvisorySJTKimble, Menard118 min
Sep 19, 2:35 PM CDTAreal Flood AdvisorySJTCrockett115 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.